Chemotherapy - Induced Cardiac Toxicity

L. Bressler
November, 1997


OBJECTIVES

1. List the antineoplastic drugs implicated in causing cardiac toxicity.

2. Describe the clinical picture(s) of antineoplastic-induced cardiac toxicity (including risk factors, onset, manifestations, treatment, course, etc.).

REQUIRED READING

NONE

SUGGESTED READING

1. Speyer JL et al.: Protective effect of the bispiperazinedione ICRF-187 against doxorubicin-induced cardiac toxicity in women with advanced breast cancer; N Engl J Med 319:745-752, 1988

 


CHEMOTHERAPY-INDUCED CARDIAC TOXICITY

 

I. The most well-known cause of chemotherapy-induced cardiotoxicity is DOXORUBICIN (ADRIAMYCIN).

There are different manifestations of doxorubicin cardiotoxicity:

ARRHYTHMIAS - Arrhythmias are reported to occur acutely -during or within 24 hours of doxorubicin administration. The most common electrocardiographic (ECG) abnormalities reported are nonspecific ST-T wave changes, decreased QRS voltage, sinus tachycardia, supraventricular tachyarrhythmias, premature ventricular and atrial contractions, T-wave abnormalities and QT interval prolongation. Rarely, sudden death and life-threatening ventricular arrhythmias have been reported. Arrhythmias appear to be more common in patients with abnormalities on baseline ECG. Drug treatment is generally not required, and future treatment is usually not compromised. For our purposes, the important aspect is recognizing that arrhythmias may be drug-induced.

CHRONIC CARDIOMYOPATHY - This is the most severe form of doxorubicin cardiotoxicity and has been the subject of many discussions/trials in the literature. Cardiomyopathy is DOSE-RELATED. Overall, the incidence is reported to be less than 1% at cumulative doses less than 550mg/m2, and up to 30% at cumulative doses 560-1155mg/m2. Morphologic damage increases progressively with increasing doses, although the progression is slower in some individuals and faster in others. CARDIAC FUNCTION, HOWEVER, MAY REMAIN RELATIVELY NORMAL UNTIL A FAIR AMOUNT OF MORPHOLOGIC DAMAGE HAS OCCURRED.

Morphologic damage has been quantitated by pathologists from samples obtained by myocardial biopsy. The cellular lesions are known as "myofibrillar dropout". Myofibrillar dropout consists of swelling of the sarcoplasmic reticulum and, with more advanced stages of damage, complete loss of myofibrils. The quantitation system goes from 0 to 3 (increasing numbers implying more damage to a greater number of cells). Effects on clinical function may be seen at biopsy scores of 2.5.

Since some patients may receive high doses of doxorubicin without ever developing cardiomyopathy and some develop cardiomyopathy at relatively low doses (ie. less than 550mg/m2 total dose), it would be beneficial to predict the development in individual patients.

RISK FACTORS for the development of cardiomyopathy include TOTAL DOSE 450mg/m2 or more, MEDIASTINAL IRRADIATION, AGE greater than 70 years. Other risk factors may be pre-existing cardiac disease and treatment with cyclophosphamide.

Myocardial biopsies can be done in high risk patients, before the development of clinical cardiomyopathy, to predict whether or not they can safely receive more drug. With biopsy scores less than 2.5, the chance of developing congestive heart failure (CHF) if 100mg/m2 more drug is given is less than 10%. This chance increases to 10-25% with grade 2.5 and to more than 25% with grade 3. So if patients with grade 2 don't receive any more drug, there is little likelihood of their developing CHF. Myocardial biopsies are not routinely available in most institutions. Ejection fraction (EF) determined by radionuclide scanning has been suggested as the best noninvasive monitoring tool. For example, baseline EF can be obtained in patients with risk factors. Then subsequent determinations (eg. every other dose or every 100mg/m2) can lead to decision points: EF less than 45%, decrease in EF of greater than 5% to less than 50%, failure of EF to increase by at least 5% with exercise. These points may be indications to stop the drug or obtain a biopsy, if possible. Other guidelines are available that incorporate a baseline EF in all patients (ie. not just high risk patients).

It should be noted that frequently, these decisions may not even need to be made (ie. total dose for an entire course of therapy is <450mg/m2 in a patient with no other risk factors, the disease progresses before a total of 450mg/m2, etc.).

The CLINICAL MANIFESTATIONS of doxorubicin cardiomyopathy are those of severe biventricular CHF. Because of the progressive morphologic changes and the persistence of changes for a long time, symptoms have been reported to occur any time up to months after stopping the drug. Although CHF has been reported to have a high mortality rate, successful treatment is possible. Therefore symptoms of CHF should be managed as CHF due to other causes.

The incidence of cardiotoxicity has been reported to be less when doxorubicin is given as a PROLONGED INFUSION (ie. 96 hours) or in LOW WEEKLY doses instead of higher doses every three weeks. Various attempts have also been made to prevent cardiotoxicity.

The most promising method of preventing doxorubicin cardiomyopathy appears to be DEXRAZOXANE (ICRF-187). It is thought to block the formation of oxygen free radicals by chelating complexes between doxorubicin and iron. Doxorubicin can be reduced to a semiquinone free radical that can react with molecular oxygen to yield free radicals: superoxide, hydroxyl. Iron must be present for these reactions to result in significant damage. Doxorubicin binds to iron and the iron-doxorubicin complex catalyzes the free radical reactions. Classical free radical scavengers (tocopherol, N-acetylcysteine) do not block the reactions but ICRF-187, which is an iron chelator, can. In a randomized study, patients receiving doxorubicin-containing chemotherapy plus ICRF-187 had no biopsy scores of 2 or greater and a lower incidence of clinical CHF than the group receiving chemotherapy alone. Because of concern for a possible decrease in the antitumor effect of the anthracycline, dexrazoxane is indicated AFTER a total cumulative dose of 300mg/m2 doxorubicin.

 

II. DAUNOMYCIN causes much the same type of cardiomyopathy as doxorubicin. The incidence has been reported to be 1.5% at a total dose of 600mg/m2 and 12% at 1000mg/m2.

 

III. IDARUBICIN (IDAMYCIN) is associated with cardiac toxicity similar to that seen with doxorubicin or daunomycin.

 

IV. MITOXANTRONE is associated with cardiomyopathy, especially in patients who have received previous doxorubicin, but the incidence is less than that seen with doxorubicin. Cumulative dose recommendations for minimizing the occurrence of cardiomyopathy are 160mg/m2 in patients without prior doxorubicin and 100mg/m2 in patients with prior doxorubicin. These cutoffs are also viewed in light of the patients underlying disease and the need for continued drug. (approximate equivalent doses are 60mg/m2 doxorubicin and 12mg/m2 mitoxantrone)

Other anthracyclines currently under study may, in some cases, be less cardiotoxic than doxorubicin. Similarly, the LIPOSOMAL ANTHRACYCLINES may be less cardiotoxic.

 

V. 5-FLUOROURACIL (5-FU) has been implicated as a cause of cardiotoxicity. The toxicity manifests as ischemic pain within hours of a dose. Myocardial infarction has been reported. Electrocardiogram changes consistent with ischemia and response/prevention with nitrates have been noted. The toxicity is not clearly dose related, although it has been suggested that the incidence is considerably higher when 5-FU is given as a continuous infusion rather than a bolus (10% versus about 1%). Some patients have received further treatment safely, but the need for 5-FU in the face of cardiotoxicity may obviously be re-evaluated.

VI. CYCLOPHOSPHAMIDE has been reported to cause cardiac necrosis resulting in the acute or subacute development of CHF. This has been seen in some patients after the use of very high does (120-140mg/kg) in preparation for bone marrow transplant. CYCLOPHOSPHAMIDE as well as the VINCA ALKALOIDS have also been reported to cause ischemic cardiac toxicity.


Previous Next Syllabus
The College of Pharmacy UICPHARM@uic.edu
The University of Illinois at Chicago Last modified: Dec 19, 1997